Alert archive / Illinois / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 112, NWS Lincoln, IL

June 23, 1996McLean County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jun 23, 1996, 3:18 PM CDT for McLean County, Illinois. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 23, 1996, 3:18 PM CDT (20:18 UTC)
Expired
Jun 23, 1996, 4:00 PM CDT
In force
42 min
Issued by
NWS Lincoln, IL
Area
Whole counties

County McLean County, IL

The radar

The Lincoln radar (KILX), 56 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.3 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 1996-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 714 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 1996-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
714 J/kg
Mixed-layer CIN
-149 J/kg
Mixed-layer LCL
847 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSPI 232020
SVRSPI
ILC113-232100-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
318 PM CDT SUN JUN 23 1996
 
THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  400 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN CENTRAL ILLINOIS
 
   ...EASTERN MC LEAN COUNTY
 
AT 315 PM...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM ALONG ROUTE 9
SIX MILES EAST OF BLOOMINGTON. MOVEMENT WAS NORTHEAST AT 20 MPH. THIS
STORM DOWNED NUMEROUS TREES WHEN IT PASSED OVER BLOOMINGTON.
 
COMMUNITIES IN THE PATH OF THIS STORM INCLUDE COLFAX...AEROSMITH...
AND SAYBROOK.
 
THIS STORM IS CAPABLE OF PRODUCING DAMAGING WINDS. TAKE SHELTER
IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.
$$
BRITT
&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 2:23 PM CDT, 55 minutes earlier.

Area forecast discussion, Jun 23, 2:23 PM CDT, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
220 PM CDT SAT JUN 22 1996

STORMS CONT TO FIRE ALONG HIGHEST DWPT AXIS AND MOV NE.  BEHIND FRNT
DIR SHR NIL W/ LITTLE SPD SHR.  N OF FNT GOOD DIR SHR AS SFC WNDS FRM
SE.  STORMS SHLD CONT TO FIRE SOUTH OF FRNT ALONG MOIST AXIS AND OUTFLW
BNDRIES COULD ALSO INTERACT W/ STORMS TO PRODUC STRNGR ONES.  IF MCS
DVLPS OVR SRN IA...SHLD MOV ALONG THCK AND TRACK EAST...OR LIKE LAST
NIGHT TRACK NE INTO NRN IL AND SRN WI.  CRNT FCST APPEARS TO BE ON
TRACK W/ TSTMS THIS EVE AND TON.  MDL BRNGS FRNT BACK INTO CWA TOM MORN
AS STNRY W/ PSBLITY OF MORE PCPN TOM AND TUE.  HIGHS TOM WL BE TRICKY
DEPENDG ON CLD CVR.  MOS TMPS LOOK FINE W/ PTLY SUNNY SKIES.  WNDS WL
ALSO BE DEPENDENT ON FNT POSIT.

PIA  69/86  63
SPI  70/89  63
DEC  70/88  63
CMI  69/86  55
SEIL 71/89  63

AUTEN

In the hours before

Special weather statement, Jun 23, 10:56 AM CDT, 4 hours 22 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-241200-

SEVERE WEATHER OUTLOOK FOR CENTRAL ILLINOIS
NATIONAL WEATHER SERVICE LINCOLN ILLINOIS
1100 AM CDT SUN JUN 23 1996

SYNOPSIS: A FRONTAL BOUNDARY ACROSS THE CENTRAL PART OF THE UNITED
STATES AND SOUTHERN ILLINOIS WILL BEGIN TO MOVE BACK TO THE NORTH TODAY
AND ACT AS THE FOCUS FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND
TONIGHT ACROSS CENTRAL ILLINOIS.  ABUNDANT MOISTURE WILL HELP
DESTABLI ZE THE ATMOSPHERE THIS AFTERNOON AIDING IN THE DEVELOPMENT
OF THE THUNDERSTORMS.

SOME OF THESE STORMS MAY BECOME SEVERE THIS AFTERNOON INTO TONIGHT...SO
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO TONIGHT.

AUTEN

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 4:14 PM CDTSevere Thunderstorm WarningILXPeoria46 min

Nearby

Severe Thunderstorm Warnings in Illinois, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.